MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN ENDO GIA; STAPLE, IMPLANTABLE

COVIDIEN LP LLC NORTH HAVEN ENDO GIA; STAPLE, IMPLANTABLE
Model Number EGIATRS45AMT
Medical Device Problem Codes Entrapment of Device (1212); Misfire (2532)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 12/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a laparoscopic lower anterior resection, at the second firing, the stapling stopped midway through the firing.It was stated that the device was removed from the tissue by force.Another device from another manufacturer was used to complete the case.Additional tissue resection was required due to the issue.The surgical time was extended by more than 30 min.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: d10, g4, h3, h6 h3 evaluation summary: post market vigilance (pmv) led an evaluation of one device.Visual inspection of the returned product noted that the reload was partially fired.The jaws of the reload were open.Microscopic evaluation noted that the reload had damage to the cutting edge of the knife blade.The clamping mechanism was deformed.The trs material was manually removed by the account.The distal sutures were properly engaged.The reload was loaded into a post market vigilance instrument for functional testing.The reload was applied to test media and was cycled without hesitation or binding.All remaining staples were placed, and test media was cleanly transected.The reload interlock was tested and found not to function properly.The distal sutures were properly disengaged.Upon analysis during disassembly it was identified that the knife bar assembly laminates were bent along the proximal end of the device along where the lock pusher is mounted between the laminates.This bent laminate condition caused the laminate to be in line with the lock legs in the device.This prevented the lock legs from springing into the channel adapter shelf, which prevented the device from entering the interlock condition.A review of the device history record indicates this product was released meeting all quality release specifications at the time of manufacture.Replication of the buckled knife-bar assembly may occur under the following conditions.Application over tissue that is beyond the recommended thickness range.Application with an obstacle incorporated in the jaws.In any of these circumstances, it will become increasingly difficult to actuate the firing handle and the instrument return knobs will be difficult to retract.In addition, staples may not form properly and tissue may not be fully transected.The information booklet which accompanies each product shipment offers the following as a warning and precaution." preoperative radiotherapy may result in changes to tissue.These changes may, for example, cause the tissue thickness to exceed the indicated range thickness for the staple size.Careful consideration should be given to any pre-surgical treatment the patient may have undergone and in corresponding selection of staple size.The root cause of the observed damage was misuse of the product which caused or contributed to the reported condition.No further actions have been deemed necessary.Additionally, the investigation detected a secondary condition of bent knife bar laminates that has no relationship to the reported condition.This bowing condition does not interfere with normal function of the reload when applied on tissue within the thickness range specified in the instructions for use.The use on over-indicated tissue in combination with the bowing condition leads to the difficulty opening the jaws after firing.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.

Brand Name
ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key8261260
Report Number1219930-2019-00380
Device Sequence Number141396
Product Code GDW
UDI-Device Identifier10884521190887
UDI-Public10884521190887
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133938
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2019
Device Model NumberEGIATRS45AMT
Device Catalogue NumberEGIATRS45AMT
Device Lot NumberN6L0520KRX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2019
Initial Date Received by Manufacturer 12/21/2018
Supplement Date Received by Manufacturer04/03/2019
05/07/2019
Initial Report FDA Received Date01/18/2019
Supplement Report FDA Received Date04/19/2019
05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;